Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 102, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 7, 2017, 4:12 AM CDT for Choctaw County, Montgomery County, Webster County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2017, 4:12 AM CDT (09:12 UTC)
- Expired
- Aug 7, 2017, 7:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Montgomery County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:14 AM CDT | FLASH FLOOD | 6 Sw Eupora, MS | WATER UP TO THE GRILL OF A CAR, AND A WATERMARK OF AT LEAST A FOOT AND A HALF UP ON A BRICK HOUSE IN TOMNOLEN. PICTURE AND REPORT RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 182 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 495 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
392 WGUS54 KJAN 070912 FFWJAN MSC019-097-155-071215- /O.NEW.KJAN.FF.W.0102.170807T0912Z-170807T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 412 AM CDT MON AUG 7 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Northern Choctaw County in central Mississippi... Southern Webster County in north central Mississippi... Central Montgomery County in north central Mississippi... * Until 715 AM CDT * At 412 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Two to four inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Eupora, Kilmichael, Mathiston, Reform and Sherwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3336 8960 3354 8959 3356 8909 3336 8909 $$ DL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:39 AM CDT, 33 minutes earlier.
Area forecast discussion, Aug 7, 3:39 AM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Jackson MS 339 AM CDT Mon Aug 7 2017 .DISCUSSION... Today and tonight: Cooler than normal temperatures with above normal rain chances are anticipated today. Early morning surface analysis had a ridge nosing west along the Gulf coast states, a stalled front from western Tennessee then southwest across the Red River Valley and a weak stalled outflow boundary across southern Arkansas and north central Mississippi. There was already convection refiring along our Highway 82 corridor associated with the stalled outflow boundary. Additional convection was also noted over our southwest moving into central Mississippi. This convection was being supported by an anomalously moist airmass. The 00Z Mon JAN sounding had a PWAT of 2.08in which is the 90th percentile for this time of the year. Models show this PWAT will increase to near 2.25 inches through tonight and support a couple of rounds of widespread coverage of storms. Convection is expected to increase this morning across the stalled boundary in our north then spread south across the remainder of our CWA during the heat of the day. Hi-res models suggest a brief lull in convection this evening with an increase after midnight from the west as a shortwave over the southern plains shifts east into our area. There is a spread on where the axis of heaviest rain (1-2 inches) will fall through tonight but, models agree that our southeast zones will see the lowest amounts; generally less than an inch. Although there will likely be some ponding of water on roads and in poor drainage areas, rainfall rates are not expected to exceed flash flood guidance today. The abundant cloud cover and rain will hold afternoon temperatures well below normal over most of the area. Conversely, temperatures will be held near normal again tonight. /22/ Through the remainder of the week and into this weekend: The week ahead offers one of the wettest forecasts one could expect to see this time of year without a nearby tropical system. This is the result of a persistent regime featuring an upper trough over the Midwest/Northeast channeling periodic mid level waves across our region along a quasi-stationary surface boundary near or just north of the region. GFS progged PW values will generally stay around or above 2 inches throughout the entire forecast period. While average rainfall totals of 2 to 5 inches over several days aren't much of a concern on their own, this tropically moist environment will create the potential for locally higher amounts over shorter time periods resulting in flash flooding. We will continue to advertise a limited flood threat in the HWO and graphics into this week, and we will expand this to include the entire forecast area, as I see no notable difference in the potential over the areas where we're not currently advertising a threat. Based on how things evolve over the next few days (where the most rain occurs, where heaviest rain is anticipated as we move into closer time frames), a flash flood watch may be needed for some portion of the area. With respect to specifics, Tuesday appears to be a day with somewhat greater rain potential as a more pronounced upper trough axis moves across the region, and a surface trough/convergence zone is stationary over the area. High res guidance suggests scattered rain and storms will either be ongoing already or develop during the morning, continuing into the day. This will likely help to hold daytime temps down, with some areas possibly struggling to get into the lower 80s. The surface boundary will waver northward through midweek but remain nearby, with continuing rain chances as weak disturbances traverse the region. Another slightly more pronounced upper trough might shove the weak front southward into the area again around Friday, but there are no signs of it pushing far enough south to result in an airmass change. In fact at this stage, there are no real signs of a pattern change through early next week. Keep that umbrella handy, my friends. /DL/ && .AVIATION... 06Z TAF discussion: Isold SHRA wl remain psbl areawide tonight but Sct-Numerous SHRA/TSRA wl affect GLH by 12Z and spread east across the HWY 82 corridor this morning. Elsewhere numerous coverage TSRAs are expected this aftn. Otherwise, MVFR cigs are expected to develop and lower to IFR by 11Z across the northern half of the area then improve to VFR by 17Z. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 86 72 82 71 / 79 66 75 43 Meridian 87 71 83 71 / 69 60 71 38 Vicksburg 85 71 80 72 / 83 77 79 46 Hattiesburg 89 73 85 72 / 44 50 64 37 Natchez 85 72 81 71 / 79 75 73 48 Greenville 84 71 83 71 / 80 72 66 26 Greenwood 83 71 83 71 / 79 68 70 28 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22
Hazardous weather outlook, Aug 6, 3:50 PM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 350 PM CDT Sun Aug 6 2017 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>053-072100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena- Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin- Scott-Newton-Lauderdale-Claiborne- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Monday FLOODING THREAT...Limited TIMING...Monday Flash flooding will be possible across the outlook area Monday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible with stronger storms. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Flooding will be possible across the outlook area through at least Wednesday. Periods of heavy rain and storms moving over the same areas may lead to localized flooding. Rainfall amounts from 2-4 inches will be possible over the next few days with isolated higher amounts. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ026-MSZ054>066-072>074-072100- Concordia-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 350 PM CDT Sun Aug 6 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 21 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:24 PM CDT | Special Weather Statement | JAN | Oktibbeha | 36 min |
| Aug 7, 4:26 AM CDT | Special Weather Statement | JAN | Oktibbeha | 49 min |
| Aug 7, 4:30 AM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Oktibbeha | 27 min |
| Aug 7, 5:13 AM CDT | Special Weather Statement | JAN | Oktibbeha | 62 min |
| Aug 7, 10:52 AM CDT | River Flood Warning | JAN | Attala, Holmes | 7 days |
| Aug 7, 11:40 AM CDT | Flash Flood Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 3 hr |
| Aug 7, 12:29 PM CDT | Special Weather Statement | JAN | Lowndes | 31 min |
| Aug 7, 1:14 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
| Aug 7, 1:15 PM CDT | Special Weather Statement | JAN | Issaquena | 45 min |
| Aug 7, 1:28 PM CDT | Special Weather Statement | JAN | Holmes | 47 min |
| Aug 7, 2:02 PM CDT | Special Weather Statement | JAN | Rankin | 43 min |
| Aug 7, 2:04 PM CDT | Flash Flood Watch | JAN | Attala, Bolivar, Carroll, Choctaw, Claiborne, Clay and 25 more | 17 hr |
| Aug 7, 2:18 PM CDT | Special Weather Statement | JAN | Rankin | 42 min |
| Aug 7, 2:42 PM CDT | Special Weather Statement | JAN | Madison, Rankin | 48 min |
| Aug 7, 2:44 PM CDT | Special Weather Statement | JAN | Newton | 46 min |
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 42 min |
| Aug 7, 3:16 PM CDT | Special Weather Statement | JAN | Copiah | 44 min |
| Aug 7, 3:36 PM CDT | Special Weather Statement | JAN | Newton, Scott | 39 min |
| Aug 7, 3:43 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds, Rankin, Simpson | 47 min |
| Aug 7, 3:56 PM CDT | Flash Flood Warning | JAN | Lauderdale, Newton | 3 hr |
| Aug 7, 4:54 PM CDT | Special Weather Statement | JAN | Rankin | 21 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.